Most people wouldn’t think twice about taking an over-the-counter medication like ibuprofen or paracetamol for a headache. But a recent US study suggests that the regular use of these painkillers, especially in women, can be harmful to the ears. Although not definitive, the research suggests that over 1 in 20 (5.5%) cases of hearing loss cases in their study could have been the result of the use of paracetamol and ibuprofen. This study supports prior research that suggests the same link between the long-term use of painkillers and hearing damage. Read on for a closer look at this surprising study, and what it means for you and your hearing.
The study was published on an open-access basis and is free to read online in the American Journal of Epidemiology, a peer-reviewed journal. It was funded by the US National Institutes of Health and carried out as a joint effort between researchers from the Massachusetts Eye and Ear Infirmary, Harvard Medical School, Harvard TH Chan School of Public Health, Vanderbilt University, and Brigham and Women’s Hospital.
At the outset of the study, data was collected from 55,850 women aged 44-69. The participants, who were taken from the ongoing Nurses’ Health Study which began in 1976, were then asked about their painkiller use every two years.
In 2012, researchers asked the same women if they experienced any hearing difficulties and, if so, when they started to notice the symptoms.
After weighing other factors, such as age, researchers looked for a connection between the use of painkillers and hearing loss in these women. As some cancer drugs are known to be ototoxic (harmful to the ears), women who had had cancer were not included in the results.
Ibuprofen-regular ibuprofen use over six years resulted in a 10% higher chance of hearing loss
-regular ibuprofen use for 1-4 years led to a 7% higher chance of hearing loss
-a higher risk of hearing loss in was found in women who took non-steroidal anti-inflammatory drugs like ibuprofen, twice a week for one year or more.
-an estimated 4% of the cases of hearing loss reported by women in the study were the result of NSAIDs (non-steroidal anti-inflammatory drugs) Paracetamol-a 9% higher chance of hearing loss was seen in those who took paracetamol for six years or more, compared with less than one year of use
-an estimated 1.6% of hearing loss cases in the study were the result of paracetamol use Aspirin-a link between aspirin and hearing loss was not found; researchers believe this is due to the fact that people take a lower-dose of aspirin these days than they did in the past.
These drugs can limit blood supply to the inner ear, and this decrease in circulation is believed to contribute to hearing damage by harming the tiny hair cells responsible for registering sound.
The study had some limitations (it was run as a “cohort study” - using data gleaned from a separate, long-term study), and as such the results are not completely definitive. But researchers pointed out that their findings support other, similar conclusions about painkiller use and hearing loss. They added that even if the drugs only cause a “modest increase” in the risk of hearing loss, the implications could still be serious due to the prevalence of over-the-counter painkiller use.
But there’s no need to worry if you take these medications only occasionally, the authors of the study pointed out. Even though the regular, long-term use of painkillers was found to cause problems, intermittent use of these drugs for headaches or muscle strains is not believed to pose a risk to the hearing.
So what should you do if you are someone who takes one of these over-the-counter medications on a regular basis--defined as two or more days a week? To avoid long-term health consequences you should begin to limit your use of these drugs and speak to your doctor about other approaches to pain management. And if you are experiencing even mild problems with your hearing, you should go in for a hearing check-up